Alert archive / Mississippi / Tornado Warnings in 2006
Tornado Warning 20, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Mar 20, 2006, 12:35 PM CST for Jasper County, Jones County, Smith County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2006, 12:35 PM CST (18:35 UTC)
- Expired
- Mar 20, 2006, 1:21 PM CST
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Jasper County, MS, Jones County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 85 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 12:45 PM CST | TORNADO 0 | 4 Nne Hebron, MS | SOUTHERN PINE ELECTRIC PERSONNEL OBSERVED THIS WEAK TORNADO CROSSING HIGHWAY 28 BETWEEN SUMMERLAND AND GITANO IN EXTREME NORTHWEST JONES COUNTY. THE DAMAGE FROM THIS TORNADO BEGAN WITH SOME DOWNED TREES ON CARTER DEE ROAD PER NWS STORM SURVEY. DAMAGE WAS LIMIT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 9:53 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KJAN 201835
TORJAN
MSC061-067-129-201930-
/O.NEW.KJAN.TO.W.0020.060320T1835Z-060320T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CST MON MAR 20 2006
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN SMITH COUNTY IN CENTRAL MISSISSIPPI
JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
NORTHERN JONES COUNTY IN SOUTHEAST MISSISSIPPI
* UNTIL 130 PM CST
* AT 1235 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
TAYLORSVILLE...OR ABOUT 11 MILES NORTHEAST OF COLLINS...MOVING
NORTHEAST AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
STRINGER BY 1250 PM CST...
6 MILES SOUTHEAST OF BAY SPRINGS AND 7 MILES NORTHWEST OF MOSS BY
1255 PM CST...
8 MILES NORTHWEST OF HEIDELBERG BY 110 PM CST...
PAULDING BY 115 PM CST...
7 MILES SOUTHEAST OF ROSE HILL BY 120 PM CST...
SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3181 8938 3181 8948 3184 8950 3186 8946
3219 8891 3219 8891 3185 8890 3183 8892
3173 8928 3173 8934
$$
GARRETT2 follow-up statements
000
WWUS54 KJAN 201852
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1252 PM CST MON MAR 20 2006
MSC129-201902-
/O.CAN.KJAN.TO.W.0020.000000T0000Z-060320T1930Z/
SMITH MS-
1252 PM CST MON MAR 20 2006
...THE TORNADO WARNING FOR SMITH COUNTY IS CANCELLED...
LAT...LON 3181 8932 3183 8933 3186 8932 3193 8933
3221 8894 3220 8892 3185 8890 3183 8892
3173 8928 3173 8934
$$
MSC061-067-201930-
/O.CON.KJAN.TO.W.0020.000000T0000Z-060320T1930Z/
JONES MS-JASPER MS-
1252 PM CST MON MAR 20 2006
...A TORNADO WARNING CONTINUES UNTIL 130 PM CST FOR SOUTHEASTERN
JASPER AND NORTHWESTERN JONES COUNTIES...
AT 1248 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR STRINGER...OR
ABOUT 13 MILES NORTHWEST OF LAUREL...MOVING NORTHEAST AT 45 MPH.
THE TORNADO WILL BE NEAR...
I-59 EXIT 113 HWY 528 AT HEIDELBERG BY 105 PM CST...
HEIDELBERG AND 6 MILES SOUTHEAST OF PAULDING BY 110 PM CST...
SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3181 8932 3183 8933 3186 8932 3193 8933
3221 8894 3220 8892 3185 8890 3183 8892
3173 8928 3173 8934
$$
GARRETT000
WWUS54 KJAN 201920
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CST MON MAR 20 2006
MSC061-129-201931-
/O.CAN.KJAN.SV.W.0090.000000T0000Z-060320T1930Z/
SMITH MS-JASPER MS-
121 PM CST MON MAR 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR JASPER AND SMITH COUNTIES IS
CANCELLED...
LAT...LON 3179 8954 3211 8936 3217 8934 3222 8922
3222 8891 3218 8891 3184 8891
$$
GARRETTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Mar 20, 10:30 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 20, 10:30 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CST MON MAR 20 2006
...HEAVY RAIN AND SEVERE POSSIBLE THROUGH EARLY EVENING...
.DISCUSSION...COMPLEX WEATHER SITUATION UNFOLDING. EVEN AS RAIN AND
CONVECTION ARE ON GOING AND THE WARM FRONT IS ESTABLISHED ACROSS THE
SOUTH...MANY QUESTIONS REMAIN ON THE EVOLUTION OF THE WX TODAY IM
PRETTY CONFIDENT THAT THE NW 1/3 OF THE CWA IS IN THE CLEAR AS FOR
SVR WX. PRECIP FALLING IN THE COLD AIR WILL DOMINATE AND THE BOUNDARY
WILL NEVER GET CLOSE. HOWEVER...HERE IS WHERE THE HEAVY RAIN WILL BE. CURRENT
FFA LOOKS OK...BUT CONCERNS ARE GROWING FOR AREAS ACROSS THE SW CWA
THAT ARE NOT IN THE FFA. WITH THE BOUNDARY SOUTH OF THE TRACE NOW AND
PRECIP INCREASING BEHIND THE BOUNDARY...IT MAY NEVER MOVE MUCH
FURTHER NORTH AND THUS BE THE FOCUS FOR THE HEAVY PRECIP. I WILL
WATCH THIS OVER THE NEXT FEW HOURS AND EXPAND THE FFA IF NEEDED.
AS HAS BEEN TALKED ABOUT...THE PLACEMENT OF THE BOUNDARY IS THE MAJOR
PLAYER. IM NOT REAL SURE IT WILL EVER MAKE IT BACK TO THE TRACE.
HOWEVER...AS THE STRONG FORCING SPREADS OUT OF E TX...MODELS STILL
INDICATE THAT A SFC LOW WILL DEVELOP AND LIFT NE WHERE THE BOUNDARY
CURRENTLY EXIST. WITH SUCH A POTENT SYSTEM...THINGS COULD CHANGE
QUICKLY. HOWEVER...CONFIDENCE IS GROWING THAT ALONG AND S OF A LINE
FROM BROOKHAVEN TO MERIDIAN WILL BE WHERE THE JUICY AIR CAN MAKE A
PUSH THIS AFTERNOON. PARAMETERS ARE ALL FAVORABLE FOR SIG TYPE SVR
WX. THIS INCLUDES TORNADOES AND POTENTIALLY STRONG ONES. LARGE HAIL
AND DAMAGING WINDS WILL ALSO BE A CONCERN. FOR AREAS ALONG A NATCHEZ
TO JACKSON TO MACON LINE WHAT WILL HAPPEN IS IN LIMBO. USING THAT
LINE...ANYWHERE 40-50 MILES EITHER SIDE WILL BE CLOSE ENOUGH TO AT
LEAST SEE SOME KIND OF SEVERE. THE MOST LIKELY VARIETY WILL BE
ELEVATED HAIL. WIND POTENTIAL WILL EXIST ONLY IF LOWER TO MID 60 SFC
DEWPTS CAN RETURN.
IN SUMMARY...THE AFTERNOON HRS WILL BE QUITE INTERESTING...ESPECIALLY
ACROSS THE SE CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 69 48 59 36 / 100 54 4 0
MERIDIAN 71 49 62 34 / 100 80 4 0
VICKSBURG 64 46 61 34 / 100 22 3 0
HATTIESBURG 76 51 70 39 / 100 71 3 0
NATCHEZ 73 46 64 36 / 100 22 3 0
GREENVILLE 58 45 57 32 / 100 34 4 0
GREENWOOD 58 46 58 32 / 100 50 5 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR MSZ018-
MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-
MSZ032-MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-
MSZ040-MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ047-MSZ048-
MSZ049-MSZ050.
LA...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR LAZ007-
LAZ008-LAZ009-LAZ015-LAZ016-LAZ023.
AR...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR ARZ074-
ARZ075.
&&
CMEHazardous weather outlook, Mar 20, 10:47 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1047 AM CST MON MAR 20 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211237- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 1047 AM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... A POTENT SPRING STORM SYSTEM WILL BRING THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER TODAY. THE GREATEST RISK FOR SEVERE WEATHER INCLUDING THE POTENTIAL FOR TORNADOES AND DAMAGING WINDS WILL EXIST ALONG AND SOUTHEAST OF A BROOKHAVEN TO MERIDIAN LINE...ESPECIALLY DURING THE AFTERNOON. LOCATIONS FARTHER NORTHWEST WILL HAVE A RISK HAIL...WITH MUCH SMALLER CHANCES FOR DAMAGING WINDS AND TORNADOES. A POWERFUL UPPER LEVEL TROUGH IS APPROACHING FROM THE WEST AND IS CAUSING A DRAMATIC INCREASE IN WIND FIELDS ACROSS THE AREA. VERY MOIST AIR IS BEGINNING TO SURGE NORTH ACROSS SOUTHERN MISSISSIPPI TO THE SOUTH OF A SLOW-MOVING WARM FRONT AND THIS WILL CONTRIBUTE TO AN UNSTABLE AIRMASS. THE COMBINATION OF STRONG WIND SHEAR... INSTABILITY...AND RICH BOUNDARY LAYER MOISTURE WILL CREATE A FAVORABLE ENVIRONMENT FOR SUPERCELLS WITH TORNADOES IN THE GREATER RISK AREA. THE STRENGTH OF SHEAR AND THE PRESENCE OF A DISTINCT FRONTAL BOUNDARY SUGGEST THAT A COUPLE OF STRONG TORNADOES WILL BE POSSIBLE THIS AFTERNOON. A SQUALL LINE SHOULD DEVELOP BY LATE THIS AFTERNOON AND SWEEP EASTWARD ACROSS CENTRAL MISSISSIPPI BRINGING AN INCREASED RISK FOR DAMAGING WIND GUSTS ALONG WITH ISOLATED TORNADOES. ...FLOODING... VERY HEAVY RAIN OF TWO TO FOUR INCHES WILL FALL ACROSS NORTHWEST PORTIONS OF THE OUTLOOK AREA TODAY INCREASING THE POTENTIAL FLOODING. PLEASE REFER TO THE FLASH FLOOD WATCH FOR GREATER DETAIL. LOCALLY HEAVY RAIN IS EXPECTED FARTHER SOUTH AND THIS COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...DAYS TWO AND THREE...TUESDAY AND WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY... COLD HIGH PRESSURE WILL MOVE OVER THE REGION LATE THIS WEEK...POSSIBLY SETTING THE STAGE FOR A LATE SEASON FREEZE. TEMPERATURES BOTH THURSDAY AND FRIDAY NIGHT ARE FORECAST TO FALL TO NEAR FREEZING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE NEEDED TODAY...ESPECIALLY IN THE SOUTHEAST HALF OF THE AREA. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Mar 20, 11:44 AM CST, 51 minutes before
LAZ016-023>025-MSZ047-201830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1144 AM CST MON MAR 20 2006 ...STRONG THUNDERSTORMS WITH HEAVY RAINFALL FROM WINNSBORO AND WISNER TO TALLULAH... AT 1145 AM...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OF ONE INCH PER HOUR ALONG WITH FREQUENT LIGHTNING STRIKES FROM WINNSBORO TO WISNER WILL MOVE NORTHEAST AT 45 MPH. THESE STORMS WILL AFFECT THE TALLULAH TO SOMERSET TO WATERPROOF AREAS THROUGH 1 PM AND WILL LIKELY PRODUCE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR TENSAS PARISH.MONDAY AFTERNOON FOR NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. 40
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 11:26 AM CST | Tornado Warning | JAN | Jefferson Davis, Lawrence | 64 min |
| Mar 20, 11:51 AM CST | Tornado Warning | JAN | Lawrence | 28 min |
| Mar 20, 11:59 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 46 min |
| Mar 20, 11:59 AM CST | Tornado Warning | JAN | Covington | 46 min |
| Mar 20, 12:24 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Smith | 56 min |
| Mar 20, 12:39 PM CST | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 36 min |
| Mar 20, 1:00 PM CST | Flash Flood Warning | JAN | Claiborne, Hinds, Rankin, Warren | 3 hr |
| Mar 20, 1:08 PM CST | Tornado Warning | JAN | Clarke | 52 min |
| Mar 20, 1:26 PM CST | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 49 min |
| Mar 20, 1:34 PM CST | Flash Flood Warning | JAN | Lauderdale | 116 min |
| Mar 20, 1:34 PM CST | Severe Thunderstorm Warning | JAN | Lauderdale | 31 min |
| Mar 20, 1:47 PM CST | Severe Thunderstorm Warning | JAN | Copiah | 58 min |
| Mar 20, 1:56 PM CST | Flash Flood Warning | JAN | Claiborne, Copiah, Jefferson, Lincoln | 3 hr |
| Mar 20, 2:03 PM CST | Tornado Warning | JAN | Lincoln | 42 min |
| Mar 20, 2:15 PM CST | Severe Thunderstorm Warning | JAN | Simpson | 60 min |
| Mar 20, 2:16 PM CST | Tornado Warning | JAN | Lawrence | 44 min |
| Mar 20, 2:16 PM CST | Tornado Warning | JAN | Adams, Franklin | 29 min |
| Mar 20, 2:27 PM CST | Tornado Warning | JAN | Jefferson Davis | 29 min |
| Mar 20, 2:41 PM CST | Tornado Warning | JAN | Covington | 49 min |
| Mar 20, 2:48 PM CST | Severe Thunderstorm Warning | JAN | Smith | 27 min |
| Mar 20, 2:58 PM CST | Tornado Warning | JAN | Jasper, Jones, Smith | 47 min |
| Mar 20, 3:09 PM CST | Flash Flood Warning | JAN | Jasper, Smith | 3 hr |
| Mar 20, 3:24 PM CST | Severe Thunderstorm Warning | JAN | Marion | 36 min |
| Mar 20, 3:31 PM CST | Tornado Warning | JAN | Clarke | 35 min |
| Mar 20, 3:44 PM CST | Tornado Warning | JAN | Forrest, Lamar | 46 min |
| Mar 20, 3:45 PM CST | Severe Thunderstorm Warning | JAN | Jones | 45 min |
| Mar 20, 3:55 PM CST | Tornado Warning | JAN | Jones | 31 min |
| Mar 20, 4:01 PM CST | Severe Thunderstorm Warning | JAN | Marion | 29 min |
Nearby
Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.